Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 18, NWS Sioux Falls, SD

April 25, 1998Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 25, 1998, 6:36 PM CDT for Woodbury County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1998, 6:36 PM CDT (23:36 UTC)
Expired
Apr 25, 1998, 7:10 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1998-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1998-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS1 KFSD 252337 RRA
SVRFSD
IAC193-260010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT SAT APR 25 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 710 PM CDT

* SOME AREAS AFFECTED
  HOLLY SPRINGS            AROUND 640 PM CDT
  SMITHLAND                AROUND 650 PM CDT
  OTO                      AROUND 705 PM CDT
* AT 633 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 30 MILES SOUTHEAST OF SIOUX CITY  OR 7
  MILES SOUTH OF HORNICK MOVING NORTHEAST AT 15 MPH.

 A REPORT OF 1 INCH HAIL IN DECATUR NE AROUND 607 PM CDT.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 9:47 AM CDT, 8 hours 49 minutes earlier.

Area forecast discussion, Apr 25, 9:47 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT FRI APR 24 1998

TURNING OUT TO BE A BUSIER MORNING THAN HAD HOPED FOR. QUITE A BIT IN
12Z DATA OF INTEREST AND JUST NOW STARTING TO TAKE A LOOK AT NEW MDL
RUNS. SIGNIFICANT LO LVL BOUNDARY ALONG MBG TO YKN LINE ALONG WITH GOOD
700 MB THETA-E RIDGE IN VCNTY OF BOUNDARY. 12Z RUC RUN HAS GOOD HANDLE
ON SITUATION WITH INDICATION OF PCPN DEVELOPING ALONG THIS BOUNDARY
/ALTHOUGH A LITTLE LATE IN TIMING/.

LN OF TSTMS QUICKLY DEVELOPING JUST W OF JAMES RIVER IN SD. MODIFICATION
OF 12Z SOUNDINGS STILL SHOW RATHER WK CAPE VALUES AND A SLGHT
CAPPING...BUT STILL ENOUGH POTENTIAL FOR T,HE TSTMS TO BE STRONG ENOUGH
FOR SMALL HAIL AND A NEED TO KEEP A CLOSE WATCH ON THINGS TDY.

B RUBY

.FSD...NONE

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.